Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 102, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 23, 2003, 3:22 PM MDT for Curry County, Quay County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 3:22 PM MDT (21:22 UTC)
- Expired
- Jun 23, 2003, 4:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
Counties Curry County, NM, Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
298 WUUS55 KABQ 232122 SVRABQ NMC009-037-232200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 320 PM MDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO EAST CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 400 PM MDT * AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF BROADVIEW...OR ABOUT 34 MILES NORTH OF CLOVIS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTHEAST OF GLENRIO AT 355 PM MDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LAT...LON 3508 10336 3478 10321 3478 10303 3537 10301 $$ KD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:09 PM MDT, 13 minutes earlier.
Area forecast discussion, Jun 23, 3:09 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 309 PM MDT MON JUN 23 2003 LOTS GOING ON FOR SUMMER WITH RED FLAG WARNINGS ACROSS THE NORTH AND WEST AND A SEVERE THUNDERSTORM WATCH FOR THE SOUTHEAST. STRONG UPPER TROUGH OVER THE NORTHERN ROCKIES AND GREAT BASIN IS THE MAIN PLAYER FOR NEXT 48 HOURS. TROUGH CONTINUES TO DEEPEN THROUGH 12Z TUESDAY BEFORE IT BEGINS TO LIFT NORTHEAST TUESDAY NIGHT THROUGH THURSDAY. AT THE SAME TIME...STRONG SUBTROPICAL RIDGE BUILDS WEST OVER W TX AND SE NM. TROPICAL MOISTURE TO INFILTRATE THE SE AND PORTIONS OF THE EASTERN PLAINS ALONG THE WESTERN PERIPHERY OF THE RIDGE. ENOUGH INSTABILITY DUE TO HOT AFTERNOON TEMPERATURES TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS WITH A FEW REACHING SEVERE LIMITS. THUS...SPC HAS ISSUED SEVERE THUNDERSTORM WATCH BOX 567 FOR THE SOUTHEAST AND PORTIONS OF THE EASTERN PLAINS UNTIL 8 PM...HOWEVER CURRENT MOTION OF STORMS SHOULD ALLOW FOR THE MAJORITY OF THE STRONGEST STORMS TO EXIT OUR CWA AROUND 6 PM. THE NEXT CULPRIT IS THE FIRE DANGER. VERY DRY AND BREEZY ATMOSPHERE ACROSS THE WESTERN AND NORTHERN PORTIONS OF THE CWA TO PERSIST THROUGH WEDNESDAY. WINDIEST DAY LOOKS TO BE TUESDAY WITH WIND SLACKING OFF A BIT ON WEDNESDAY. RED FLAG WARNING CONTINUES THROUGH THIS EVENING WITH A FIRE WEATHER WATCH IN THE WORKS FOR TUESDAY. BEYOND WEDNESDAY...UPPER RIDGE CONTINUES TO RETROGRADE WEST BUILDING OVER MUCH OF SOUTHERN NEW MEXICO AS A COLD FRONT DROPS INTO THE NORTHEAST WED NIGHT. THE FRONT LOOKS SIGNIFICANT FOR EARLY SUMMER WITH TEMPERATURES FALLING 10 TO 20 DEGREES ACROSS THE NORTHEAST THURSDAY. HOW MUCH RAIN WILL BE ASSOCIATED WITH THE FRONT IS STILL IN QUESTION. WILL PAINT THE EAST WITH SLIGHT CHANCES FOR NOW. THE FRONT CONTINUES SOUTH AND WEST MOVING WEST OF THE CENTRAL MOUNTAINS BY THU AM. EAST WINDS INTO THE RGV LOOKING BETTER...BUT WILL WAIT FOR A FEW MORE MODEL RUNS. MOISTURE LEAKS INTO THE GILA AND POSSIBLY FARTHER NORTH ALONG THE CONTINENTAL DIVIDE FRI AND SAT GIVING RISE TO A DRY LIGHTNING THREAT. LINGERING MOISTURE AND UPSLOPE MAY HELP INCREASING RAIN CHANCES TO CHANCE CATEGORY ACROSS THE EASTERN SLOPES FRIDAY WITH SLIGHT CHANCES ACROSS THE EASTERN PLAINS. COOLER TEMPERATURES THURSDAY CENTRAL AND SOUTHEAST WITH MOST AREAS RECOVERING ON FRIDAY AND INTO THE WEEKEND. PRELIMINARY NUMBERS... FARMINGTON................ 054/088 052/085 050 49000 GALLUP.................... 043/087 042/085 041 49000 GRANTS.................... 050/088 049/088 048 49000 GLENWOOD.................. 047/095 048/094 052 49000 CHAMA..................... 037/079 040/076 037 49000 LOS ALAMOS................ 050/082 053/083 049 49000 RED RIVER................. 036/074 039/075 037 49000 TAOS...................... 045/083 044/086 044 49000 SANTA FE.................. 048/084 051/084 047 49000 SANTA FE AIRPORT.......... 050/088 053/086 049 49000 ESPANOLA.................. 050/092 052/090 048 49000 ALBUQUERQUE HEIGHTS....... 061/093 061/090 060 49000 ALBUQUERQUE VALLEY........ 056/096 056/093 055 49000 ALBUQUERQUE FOOTHILLS..... 056/089 056/088 055 49000 ALBUQUERQUE WEST MESA..... 061/094 061/091 060 49000 SOCORRO................... 058/097 057/095 056 49000 SANDIA PARK/CEDAR CREST... 050/083 051/080 048 49000 MORIARTY/ESTANCIA......... 047/087 048/085 045 49000 CARRIZOZO................. 061/094 059/095 056 49000 RUIDOSO................... 057/084 054/085 051 490-1 RATON..................... 045/088 048/083 043 49000 LAS VEGAS................. 052/087 052/084 046 49000 ROY....................... 055/089 055/085 049 49000 CLAYTON................... 060/091 060/086 050 49000 SANTA ROSA................ 062/095 062/092 057 49000 TUCUMCARI................. 067/095 066/093 059 49100 FORT SUMNER............... 065/095 065/093 059 49100 CLOVIS.................... 068/095 067/095 060 49412 PORTALES.................. 068/096 067/096 060 49412 ROSWELL................... 068/099 069/098 065 49211 .ABQ...RED FLAG WARNING THIS EVENING NMZ101>103 AND NMZ105>107. ...FIRE WEATHER WATCH TUESDAY NMZ101>103 AND NMZ105>107. GB
Hazardous weather outlook, Jun 23, 10:45 AM MDT, 4 hours 37 minutes before
NMZ001>021-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1045 AM MDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND JUST WEST OF THE TEXAS BORDER MAINLY FROM QUAY COUNTY SOUTH TO EASTERN CHAVES COUNTY. DRYLINE AND AFTERNOON HEATING MAY ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON INTO THE EARLY EVENING HOURS. MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY DOWNBURST WINDS. A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR ALL BUT THE EAST CENTRAL PLAINS AND FAR NORTHEAST PLAINS DUE TO LOW HUMIDITY AND WINDS. .DAYS TWO THROUGH SEVEN... ...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR ALL BUT THE EAST CENTRAL PLAINS AND FAR NORTHEAST PLAINS DUE TO LOW HUMIDITY AND WINDS... THUNDERSTORMS MAY ONCE AGAIN DEVELOP ALONG THE EASTERN NEW MEXICO DRYLINE TUESDAY AFTERNOON. A FEW STORMS COULD PRODUCE LARGE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 300 PM AND 800 PM THIS EVENING.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:50 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 55 min |
| Jun 23, 4:14 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.